Lambanog maker may face criminal raps over deaths: Duque

ABS-CBN News

Posted at Dec 24 2019 10:47 AM | Updated as of Dec 24 2019 11:13 AM

Watch more in iWant or TFC.tv

MANILA - A backyard distillery responsible for the death of at least 13 people in Laguna and Quezon after drinking lambanog or palm wine may face criminal charges, Health Secretary Francisco Duque III said Tuesday.

Ten died in Rizal town, Laguna after drinking lambanog, while 3 were killed in Candelaria town, Quezon, officials said. Some 300 people in total complained of stomach pains and were hospitalized after drinking the wine over the weekend, a few days before Christmas.

Duque cited last year's incidence of alcohol poisoning also due to lambanog, which left 15 dead in Sta. Rosa, Laguna. The liquor maker, Bossing Lambanog, was fined P1.9 million, he added.

"Alam naman nila yan eh, last year nangyari yan, ba't gumawa pa sila when in the past meron nang ganyang information," he told radio DZMM.

(The knew it already, it happened last year. Why did they still make it when there was already that information in the past?)

"Ang PNP (Philippine National Police) iniimbestigahan ito at tingin ko sasampahan ng kasong reckless imprudence leading to homicide."

(The police are investigating this and may file charges of reckless imprudence leading to homicide.)

Duque also appealed to local governments to keep an eye out for backyard distilleries as the Food and Drug Administration (FDA) cannot enter private residences.

"Rey Lambanog," the alcoholic beverage that poisoned hundreds this year, had a high amount of methanol, which the FDA prohibits from being used as an extender of ethanol or legal alcohol, Rizal town Mayor Vener Muñoz earlier said.

The owner of the 4-decade old wine brand, Fred Rey, appeared before police on Monday and claimed innocence over the deaths.

An elderly woman who sold bottles of "Rey Lambanog" had fallen ill and has yet to give a statement, police said.

Duque urged those who drank the palm wine and left the hospital against medical advise to immediately return should they experience abdominal pain, nausea, vomiting, drowsiness, hyperventilation, dimming of eyesight and compulsions.